The other day I had a headache and I knew to avoid NSAIDS. I ran out of Tylonol but I had some asprin. A friend of mine who is also on Lisinopril said I couldn't take asprin with lisinopril so I looked it up and it did say not to take it.
I thought most doctors recommended that people with HTN take asprin. But if we take lisinopril we can't?
Aspirine is an NSAIDS and as such will increase your blood pressure.
However, it also has antiplatelet properties and because of that, in certain heart diseases, it is used together with low pressure medication. But in those cases it is used in tiny doses (80-100mg/day), enough to get benefits but small to rise BP.
It has to do with the anticoagulant effect as you shouldn't take lisinopril with warfarin(Coumadin) either. Both aspirin and NSAIDs can thin the blood as well. Lisinopril and all ACE inhibitors can increase the amount of Vit. K in the blood and thereby affecting the anticoagulant drugs. Too much K and the blood gets thicker and if you are trying to keep it thin, you can't.
So aspirin doesn't affect the lisinopril but rather the lisinopril affects the aspirin or other drugs you take to thin the blood. So you can take aspirin and ibuprofen safely. They do tend to make the BP higher if you take them regularly...like daily for arthritis pain.....but it doesn't effect the pressure lowering effects of the ACE inhibitor.
If you take a low dose aspirin for heart and stroke prevention, you may actually need to take a higher dose depending on how high your ACE inhibitor dose is. I've had several small strokes so my neurologist has me take a full strength aspirin everyday.
Bottom line...lisinopril can thicken your blood by raising the amount of Vit. K in your blood. If you are on a blood thinner, then you know you have to avoid veggies high in Vit. K....blood thinners lower Vit K levels. So if you take aspirin to thin the blood, ask about a higher dose if you are on an ACE inhibitor but don't worry about taking an occasional aspirin for pain.
Hope this helps.
PS...Plavix...another drug for blood clots, is not affected the same way by ACE inhibitors.
The Following User Says Thank You to jennybyc For This Useful Post: Flutterbye77 (01-05-2011)
I am afraid that I have to express a different view:
You wrote:"Lisinopril and all ACE inhibitors can increase the amount of Vit. K in the blood"
This is incorrect. This board does not allow to include links, but you can browse in Google books the "Hemostasis and thrombosis: basic principles and clinical practice"
By Robert W. Colman
In page 1053 you will see that ACE Inhibitors have an anti platelet effect.
You also said:
"you may actually need to take a higher dose depending on how high your ACE inhibitor dose is."
"if you take aspirin to thin the blood, ask about a higher dose if you are on an ACE inhibitor"
Jesus, you may be very correct. I worked it from the other angle. I have a daughter who had ITP and had to learn everything I could about platelet problems and anitcoagulant problems, Vit K levels and what could and could not disturb them. And I know ACE Inhibitors were one of the drugs involved with that(as were half the drugs out there). Basically, I looked at it from a different angle.
What I was trying to say was that the aspirin didn't affect the ability of the ACE inhibitor to work but rather the ACE inhibitor affected the way the aspirin worked.
I have taken 40mgs of lisinopril for over 12 years and I have a very high platelet count....425,000 is my average...and a normal bleeding time. I take an aspirin a day to thin it. I also take methotrexate and that too is supposed to thin the blood and affect platelets. I also take up to 3200mgs of ibuprofen for arthritis pain daily and not one of my docs, including my hypertension specialist has ever told me to not take it. And when my neurologist added a daily full strength aspirin every day, he did not stop that either. I must have some really bad docs if lisinopril has that kind of action on the platelets and they keep giving me these drugs. Heck, I was even on Coumadin for 3 months with lisinopril and no one said anything about combining it with lisinopril.
I respect your knowledge and you certainly have your references. I will defer to your knowledge. Perhaps in the years since my daughter had ITP, they have gained greater insight into the actions of ACE inhibitors. And I guess I have the world's dumbest doctors but since they have kept me alive for a long time, I'll stick with their knowledge. I will continue to take the methotrexate, ibuprofen and aspirin as directed. Hasn't hurt me yet or my BP. It's the lowest it has ever been. It was a nice 112/56 at the doc's yesterday.
All I was trying to say was that taking a couple of aspirin for a headache when you are on lisinopril, will not send you into a hypertensive crisis or cause a stroke. But the stress from thinking it might, might do harm,
Thanks Jenny, I always feel weird about mixing medications. Now I feel better about taking an asprin when I need it. I did take 2 super strong naprosyns once and my BP shot up to 190/110! So since then I been very careful.
112/56 nice numbers! Maybe I will move up to 20mg lisinopril afterall.
This thread got me wondering because I recently started on Altace, which is also an ACE Inhibitor. I checked with my doctor and he said to continue with the 81 Aspirin daily and that it was fine. He's a highly noted physician, so I trust his word.
When it comes to ibuprofen and other NSAIDs, yes, they can make your pressure go higher...but so can the pain you are in. Which is worse...the NSAID induced rise or the pain induced rise in pressure. I say the pain as it also causes the body to produce all sorts of other chemicals and if not stopped, pain can become worse over time and then you need even more. So stop the pain and then try to relax and get your pressure lower by relaxing.
Do watch out for aspirin that also has caffeine in it. Many formulations of aspirin use it. That can be a bigger problem if your pressure is caffeine sensitive.